Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 237, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 10, 2016, 10:14 PM CDT for Brown County, Day County, Spink County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 10:14 PM CDT (03:14 UTC)
- Expired
- Aug 10, 2016, 11:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Brown County, SD, Day County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 27 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 497 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
The text
As transmitted.
495
WUUS53 KABR 110314
SVRABR
SDC013-037-115-110400-
/O.NEW.KABR.SV.W.0237.160811T0314Z-160811T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1014 PM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...
SOUTHEASTERN BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
WESTERN DAY COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 1100 PM CDT
* AT 1014 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BATH...OR
NEAR GROTON...MOVING EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
GROTON AND FERNEY AROUND 1020 PM CDT.
ANDOVER AROUND 1030 PM CDT.
PIERPONT AROUND 1035 PM CDT.
BRISTOL AROUND 1040 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4526 9847 4560 9837 4557 9756 4522 9756
TIME...MOT...LOC 0314Z 270DEG 49KT 4544 9824
HAIL...0.75IN
WIND...70MPH
$$
PARKIN1 follow-up statement
695 WWUS53 KABR 110342 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1042 PM CDT WED AUG 10 2016 SDC013-037-115-110400- /O.CON.KABR.SV.W.0237.000000T0000Z-160811T0400Z/ SPINK SD-BROWN SD-DAY SD- 1042 PM CDT WED AUG 10 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN SPINK...SOUTHEASTERN BROWN AND WESTERN DAY COUNTIES... AT 1042 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRISTOL...OR 13 MILES WEST OF WEBSTER...MOVING EAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THIS SEVERE STORM WILL BE NEAR... BRISTOL AROUND 1045 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4525 9819 4559 9806 4557 9756 4522 9756 TIME...MOT...LOC 0342Z 269DEG 36KT 4538 9780 HAIL...0.75IN WIND...60MPH $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:57 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 10, 6:57 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
657 PM CDT WED AUG 10 2016
.UPDATE...
Issued at 657 PM CDT WED AUG 10 2016
00z aviation discussion updated below.
&&
.SHORT TERM...(This Evening through Friday Night)
Issued at 328 PM CDT WED AUG 10 2016
The first round of convection quickly getting going on the WAA along
the ND/SD border has mainly stayed to the north, and been limited
across SD through 1945Z. Will continue to monitor as several
boundaries are now set up across the CWA. This primes us for later
this afternoon. Continue to have Severe Thunderstorm watch 439 in
effect until 8pm CDT this evening. Starting to see more cells
rapidly pop up east of ABR just before 20Z as the heat index values
rise above 100 across much of the area, with the dewpoint already up
to 75 at ABR. Small scale models have been of little help this
afternoon. The HiRes-ARW was one of the most promising solutions,
but had a bowing feature over northeastern SD at this time. Will
continue to monitor the current trends.
The second round of convection should be centered closer to the sfc
low southwest of PIR. Timing is still a concern with the evening
convection, but wind and hail look to be the main threats. Much of
the area also remains in the 5% tornado area, or probability of a
tornado within 25 miles of a point. Good shear and an intensifying
LLJ will be the story tonight. DCAPE values will be over 1000j/kg.
Am also concerned about the heavy rain potential with any stronger
storms as PW values are closer to 2-2.25in along northern SD and
eastern SD/west central MN through around 09Z. Consensus is to have
the thunderstorm activity restricted to the eastern third of the CWA
after 06Z Thursday, as the low slow moving sfc low slides to our
southeast counties by daybreak Thursday. Still have slow chance pops
going through the day over eastern SD and west central MN, but
severe potential will be off to our southeast during the day
Thursday.
Otherwise through Friday night, the trend will be slowly increasing
pressure with temperatures returning to near normal values Thursday
and Friday afternoon on northerly winds on the back side of the low.
.LONG TERM...(Saturday through Wednesday)
Issued at 328 PM CDT WED AUG 10 2016
An upper trough will finish exiting to the northeast on Saturday. A
broad ridge will build in for the start of next week. However, by
Monday night weak sfc low pressure and a few weak shortwaves will
traverse the Dakotas. At the moment, the energy does not seem
sufficient to overcome drier air near the sfc so pops remain low in
the forecast. Cannot completely rule out a shower or two Mon through
Wednesday. Temperatures will rise into the upper 80s to lower 90s
under the ridge.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 657 PM CDT WED AUG 10 2016
Scattered thunderstorms are expected through the night as an upper
level low pressure trough and surface cold front moves through the
region. All terminals could be affected at or in the vicinity into
the early morning hours. There could be some mvfr ceilings and vsbys
with the storms if they affect a terminal. Otherwise, vfr conditions
are expected through tonight and Thursday.
&&
.ABR Watches/Warnings/Advisories...
SD...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ006-010-
016>018-033>037-045-048-051.
MN...NONE.
&&
UPDATE...Mohr
SHORT TERM...KF
LONG TERM...Wise
AVIATION...MohrHazardous weather outlook, Aug 10, 4:10 AM CDT, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 410 AM CDT WED AUG 10 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 410 AM CDT WED AUG 10 2016 /310 AM MDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EARLY THIS MORNING...SCATTERED STORMS WILL CONTINUE TO MOVE ACROSS THE NORTHERN TIER OF SOUTH DAKOTA. THE RISK FOR SEVERE WEATHER IS LOW. LOW PRESSURE WILL DEVELOP TO OUR WEST TODAY...DRAWING A SECOND SURGE OF HOT AIR INTO THE REGION. THIS WILL COMBINE WITH OUR HUMID CONDITIONS RESULTING IN HEAT INDEX VALUES BETWEEN 95 AND 105 DEGREES THIS AFTERNOON. THIS EVENING WE WILL ALSO SEE ADDITIONAL THUNDERSTORM ACTIVITY IN THE VICINITY OF THE LOW PRESSURE AS IT MOVES INTO CENTRAL SOUTH DAKOTA. STORMS WILL PROCEED TO THE EAST AHEAD OF A COLD FRONT. STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN THREAT. CANT RULE OUT A TORNADO OR TWO AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND OVERNIGHT. CONNELLY
In the hours before
Local storm report, Aug 10, 9:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
951 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST MINA 45.44N 98.76W
08/10/2016 E70 MPH EDMUNDS SD TRAINED SPOTTER
RELAYED THROUGH EM.
&&
KSLocal storm report, Aug 10, 9:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
957 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM TSTM WND GST 5 SSW RICHMOND LAKE REC 45.47N 98.64W
08/10/2016 M75 MPH BROWN SD MESONET
.
&&
KSLocal storm report, Aug 10, 10:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1005 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 5 SW MINA 45.39N 98.84W
08/10/2016 E1.00 INCH EDMUNDS SD TRAINED SPOTTER
.
&&
KGLocal storm report, Aug 10, 10:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1007 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 1 WNW MELLETTE 45.16N 98.51W
08/10/2016 M72 MPH SPINK SD MESONET
.
&&
SRFLocal storm report, Aug 10, 10:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1010 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST NORTHVILLE 45.15N 98.58W
08/10/2016 E70 MPH SPINK SD LAW ENFORCEMENT
NICKEL HAIL.
&&
KGLocal storm report, Aug 10, 10:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1013 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM TSTM WND GST 4 WSW BATH 45.44N 98.39W
08/10/2016 M57 MPH BROWN SD ASOS
.
&&
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:03 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 42 min |
| Aug 10, 7:11 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Stanley | 39 min |
| Aug 10, 7:14 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 33 min |
| Aug 10, 7:26 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Walworth | 34 min |
| Aug 10, 7:27 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 35 min |
| Aug 10, 7:41 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, McPherson, Walworth | 26 min |
| Aug 10, 8:05 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 18 min |
| Aug 10, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 35 min |
| Aug 10, 8:22 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 24 min |
| Aug 10, 8:30 PM CDT | Flash Flood Warning | ABR | Dewey, Potter | 6 hr |
| Aug 10, 8:32 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 28 min |
| Aug 10, 8:53 PM CDT | Tornado Warning | ABR | Potter | 24 min |
| Aug 10, 8:58 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 20 min |
| Aug 10, 9:02 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 43 min |
| Aug 10, 9:22 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 38 min |
| Aug 10, 9:36 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 39 min |
| Aug 10, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 33 min |
| Aug 10, 10:28 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 24 min |
| Aug 10, 10:54 PM CDT | Special Weather Statement | ABR | Clark, Day | 51 min |
| Aug 10, 11:29 PM CDT | Areal Flood Warning | ABR | Day, Roberts | 9 hr |
| Aug 10, 11:33 PM CDT | Special Weather Statement | ABR | Clark, Spink | 42 min |
| Aug 11, 12:02 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 43 min |
| Aug 11, 12:41 AM CDT | Special Weather Statement | ABR | Deuel, Hamlin | 49 min |
| Aug 11, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.